Wyoming, 2009

Hail in Wyoming, July 13, 2009

July 13, 2009 · NWS UNR · 1 event in 1 county or zone

Nickel sized hail fell north of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Nickel sized hail fell north of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 2:00 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT MON JUL 13 2009

.DISCUSSION...SHORT WAVE CROSSING WRN SD THIS AFTERNOON TRIGGERING
THUNDERSTORMS. SURFACE LOW OVER SOUTHEASTERN MT WITH WARM FRONT
ACROSS NRN SD AND BOUNDARY/DRY LINE DRAPED ALONG WRN-SRN EDGE OF
BLACK HILLS WITH DEWPTS IN THE 50S BEHIND IT AND 60S AHEAD OF IT.
ANOTHER WAVE ROTATING THROUGH UPPER TROF INTO SRN MT WILL SWING
ACROSS NWRN SD OVERNIGHT AS TROF PROGRESSES EWD ACROSS MT. HEAVY
RAIN IS POSSIBLE OVERNIGHT...ESPECIALLY OVER NWRN SD. COLD FRONT
WILL SWEEP ACROSS WRN SD TUES MORNING..WITH GUSTY NW WINDS AND DRIER
AIR MOVING INTO THE AREA BEHIND IT...THOUGH NWRN SD MAY STILL SEE
SOME SHOWERS AS TROF MOVES ACROS ND...AND FORECAST AREA REMAINS
UNDER CYCLONIC NW FLOW FOR THE SHORT TERM. TEMPERATURES WILL BE
COOLER TUESDAY INTO WED MORNING AS SURFACE HIGH BUILDS ACROSS WRN
SD. THUNDERSTORMS MAY DEVELOP WED AFTERNOON AS INSTABILITY INCREASES
ACROSS NERN WY AND FAR WRN SD...WITH STRONGER INSTABILITY OVER THE
BLACK HILLS. TEMPS WILL WARM A FEW DEGREES WED...BUT WILL STILL BE
BELOW NORMAL. AS SURFACE HIGH PUSHES SEWD...LOW LEVEL JET DEVELOPS
OVER FAR SRN SD WED NIGHT...WITH A CHANCE OF THUNDERSTORMS.

EXTENDED...UPPER LEVEL RIDGE WILL BUILD INTO THE WESTERN CONUS LATER
THIS WEEK BRINING WARMER TEMPERATURES TO THE REGION. NORTHWEST FLOW
ALOFT WITH EMBEDDED SHORTWAVES WILL BRING SLIGHT CHANCES FOR
THUNDERSTORMS ACROSS MUCH OF THE CWA THROUGH THE EXTENDED PERIOD.

&&

.AVIATION...SCATTERED STORMS WILL CONTINUE THROUGH TONIGHT AS A COLD
FRONT CROSSES THE REGION. SOME OF THE THUNDERSTORMS MAY BE SEVERE
WITH LARGE HAIL AND GUSTY WINDS. MVFR/IFR CONDITIONS CAN BE EXPECTED
NEAR THUNDERSTORMS. OTHERWISE...VFR CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 13, 9:45 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT MON JUL 13 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1045 AM MDT (1145 AM CDT) MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH VERY LARGE
HAIL AND DAMAGING WINDS OVER ALL OF NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING. ISOLATED TORNADOES ARE
ALSO POSSIBLE FROM NORTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA...
OR NORTH AND EAST OF THE BLACK HILLS. LOCALLY HEAVY RAIN ALSO IS
POSSIBLE WITH SOME STORMS.

THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING...AND
WILL SPREAD EASTWARD ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON
INTO THIS EVENING...AND REACHING CENTRAL SOUTH DAKOTA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON
AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...
A FEW SEVERE STORMS WITH LARGE HAIL WILL BE POSSIBLE FROM THE BLACK
HILLS THROUGH SOUTHWESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

In the hours before

Local storm report, Jul 13, 4:46 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             NEW HAVEN               44.75N 104.85W
07/13/2009  E4.25 INCH       CROOK              WY   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Jul 13, 4:54 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FUNNEL CLOUD     HULETT                  44.68N 104.60W
07/13/2009                   CROOK              WY   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Jul 13, 4:57 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             5 NNE UPTON             44.17N 104.59W
07/13/2009  E0.75 INCH       WESTON             WY   TRAINED SPOTTER

&&

MERICKSO
Special weather statement, Jul 13, 5:06 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT MON JUL 13 2009

SDZ032-043-046-140100-
HAAKON-JACKSON-MELLETTE-
606 PM MDT MON JUL 13 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 602 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED OVER NORTHEASTERN JACKSON COUNTY...OR 19 MILES WEST OF
MURDO...AND WAS MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  EXTREME NORTHEAST JACKSON COUNTY...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 168 AND
174...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 900 PM MDT.

WETENKAMP
Local storm report, Jul 13, 5:09 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             HULETT                  44.68N 104.60W
07/13/2009  E2.75 INCH       CROOK              WY   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Jul 13, 5:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 S LAKEVIEW            43.10N 100.75W
07/13/2009                   TODD               SD   TRAINED SPOTTER

            8-10 INCH TREE TOPS BLOWN DOWN BY WINDS ESTIMATED OVER 50
            MPH.

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 222 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 13, 5:30 PM MST
Where
Campbell County, 11 mi NNW of Gillette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.437, -105.585

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171791.